Alert archive / Minnesota / Flash Flood Warnings in 2025
Flash Flood Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 18, 2025, 9:16 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2025, 9:16 PM CDT (02:16 UTC)
- Expired
- Jul 19, 2025, 2:15 AM CDT
- In force
- 5 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 9:26 PM CDT | FLASH FLOOD | Marshall, MN | Report of numerous roads flooding around Marshall. |
| Jul 18, 10:40 PM CDT | FLASH FLOOD | 1 Se Marshall, MN | Video showing flowing water roughly a foot deep across Hwy 59 near the intersection of Hwy 23. |
| Jul 18, 11:11 PM CDT | FLASH FLOOD | Marshall, MN | Resend of previous report... Marshall Fire Department performing a water rescue for a person trapped in a flooded car. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
477
WGUS53 KFSD 190216
FFWFSD
MNC081-083-190515-
/O.NEW.KFSD.FF.W.0005.250719T0216Z-250719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
916 PM CDT Fri Jul 18 2025
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
East Central Lincoln County in southwestern Minnesota...
Central Lyon County in southwestern Minnesota...
* Until 1215 AM CDT.
* At 916 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Marshall, Ghent, Russell, Arco, Camden State Park and Lynd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4437 9621 4439 9623 4443 9622 4447 9618
4451 9604 4451 9590 4449 9574 4448 9569
4444 9566 4437 9567 4435 9570 4431 9596
4435 9617
FLASH FLOOD...RADAR INDICATED
$$
IG4 follow-up statements
103
WGUS73 KFSD 190231
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
931 PM CDT Fri Jul 18 2025
MNC081-083-190515-
/O.CON.KFSD.FF.W.0005.000000T0000Z-250719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Lyon MN-
931 PM CDT Fri Jul 18 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT SATURDAY
FOR EAST CENTRAL LINCOLN AND CENTRAL LYON COUNTIES...
At 931 PM CDT, emergency management reported thunderstorms producing
heavy rain in In Marshall MN. Between 1 and 3 inches of rain have
fallen. Additional rainfall amounts up to 2 inches are possible in
the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Marshall, Ghent, Russell, Arco, Camden State Park and Lynd.
At 926 PM, an emergency manager reported over 3 inches of rain and
multiple roads flooded near Marshall, MN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4437 9621 4439 9623 4443 9622 4447 9618
4451 9604 4451 9590 4449 9574 4448 9569
4444 9566 4437 9567 4435 9570 4431 9596
4435 9617
FLASH FLOOD...OBSERVED
$$
IG437
WGUS73 KFSD 190255
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
955 PM CDT Fri Jul 18 2025
MNC081-083-190515-
/O.CON.KFSD.FF.W.0005.000000T0000Z-250719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Lyon MN-
955 PM CDT Fri Jul 18 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT SATURDAY
FOR EAST CENTRAL LINCOLN AND CENTRAL LYON COUNTIES...
At 955 PM CDT, emergency management reported thunderstorms producing
heavy rain in In Marshall MN. Between 4 and 5 inches of rain have
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour.
Additional rainfall amounts up to 2 inches are possible in the
warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Marshall, Ghent, Russell, Arco, Camden State Park and Lynd.
Emergency management has reported over 5 inches of rain in Marshall
and numerous roads are flooded.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4437 9621 4439 9623 4443 9622 4447 9618
4451 9604 4451 9590 4449 9574 4448 9569
4444 9566 4437 9567 4435 9570 4431 9596
4435 9617
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
SG480
WGUS53 KFSD 190439
FFWFSD
MNC081-083-190715-
/O.EXT.KFSD.FF.W.0005.000000T0000Z-250719T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
1139 PM CDT Fri Jul 18 2025
The National Weather Service in Sioux Falls has extended the
* Flash Flood Warning for...
East Central Lincoln County in southwestern Minnesota...
Central Lyon County in southwestern Minnesota...
* Until 215 AM CDT.
* At 1139 PM CDT, emergency management reported thunderstorms
producing heavy rain in Marshall MN. Between 5 and 6 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Marshall, Ghent, Russell, Arco, Camden State Park and Lynd.
Flash flooding continues over the warned area. At least one water
rescue has been reported in Marshall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4437 9621 4439 9623 4443 9622 4447 9618
4451 9604 4451 9590 4449 9574 4448 9569
4444 9566 4437 9567 4435 9570 4431 9596
4435 9617
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SG073
WGUS73 KFSD 190710
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
210 AM CDT Sat Jul 19 2025
MNC081-083-190720-
/O.EXP.KFSD.FF.W.0005.000000T0000Z-250719T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Lyon MN-
210 AM CDT Sat Jul 19 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 215 AM CDT EARLY THIS MORNING
FOR EAST CENTRAL LINCOLN AND CENTRAL LYON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4437 9621 4439 9623 4443 9622 4447 9618
4451 9604 4451 9590 4449 9574 4448 9569
4444 9566 4437 9567 4435 9570 4431 9596
4435 9617
$$
MeyersWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 5:56 PM CDT, 3 hours 20 minutes earlier. Its key messages:
- Strong to severe storms are possible this evening and night. Storms look to develop along and north of Highway 14 late this afternoon. Initial storms track southeast, with renewed development near I-90 late in the evening.
- Large hail up to 2 inches, damaging winds to 70 mph, a brief tornado, and brief locally heavy rainfall are all possible. Storms look to exit the area by 3-4 am.
- Saturday looks to be a mostly dry day with low risk (20%) for thunderstorms near the Missouri River/Highway 20 late in the day.
- Additional convection develops Sunday night into Monday and slide east, some of which could be strong to severe.
- An active pattern persists aloft Monday through Friday next week which looks to bring daily chances for showers and storms. Machine learning guidance suggests that the storms could be strong to severe.
Area forecast discussion, Jul 18, 5:56 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 556 PM CDT Fri Jul 18 2025 .KEY MESSAGES... - Strong to severe storms are possible this evening and night. Storms look to develop along and north of Highway 14 late this afternoon. Initial storms track southeast, with renewed development near I-90 late in the evening. - Large hail up to 2 inches, damaging winds to 70 mph, a brief tornado, and brief locally heavy rainfall are all possible. Storms look to exit the area by 3-4 am. - Saturday looks to be a mostly dry day with low risk (20%) for thunderstorms near the Missouri River/Highway 20 late in the day. - Additional convection develops Sunday night into Monday and slide east, some of which could be strong to severe. - An active pattern persists aloft Monday through Friday next week which looks to bring daily chances for showers and storms. Machine learning guidance suggests that the storms could be strong to severe. && .DISCUSSION... Issued at 211 PM CDT Fri Jul 18 2025 THIS AFTERNOON: We're continuing to see mid-lvl ACCAS drift through the region at mid-afternoon as 850:700 mb winds remain veered to the southwest. Satellite and surface observations show a surface low west of Valentine with an elongated frontal boundary lifting northward through central South Dakota and then curving eastward just north of Highway 14. Stable stratus layer continues to indicate fairly widespread stability through the region, with narrow corridor of lower stability forming along the Highway 14 corridor near surface boundary. 30 knot surface gusts into this boundary are serving to enhance low-lvl convergence and should further destabilize the atmosphere by 5pm. Aloft, forcing mechanisms have been more difficult to pickup, but WV showing clear shortwave leaving eastern Montana and moving into northwestern SODAK this afternoon. This wave should help develop convection late this afternoon or early evening. FRIDAY EARLY EVENING and NIGHT: A modestly unstable environment remains in place south of the aforementioned boundary, with expectations of 1500 to 2500 J/KG MLCAPE forming through the evening. A stubborn EML will remain problematic and may delay development further south towards I-90 towards the late evening hours. While there has been considerable bouncing around of CAMs today, a few more consistent signals for convective development near or north of Highway 14 late this afternoon continue, focusing at the apex of increases surface and deep moisture convergence. Eventual storms will be shifting east and southeast along the edge of the EML into western and southwestern Minnesota into early/mid evening. Effective shear of 40 to 45 knots (especially mid-upper column) should support a few rotating supercells capable of golf ball or larger hail. As the evening progresses onward, additional development may begin to form near the I-90 corridor in the 8-10pm timeframe as low-lvl flow begins to increase. While hail will be the primary risk in convection through midnight, modest cold pool development along with intrusion of mid-lvl dry air could force convection towards a wind risk as storms form deeper into the night and shift into southern South Dakota and Iowa. One aspect of this event we'll have to monitor is the eventual ramp-up of low-lvl flow and rapidly increasing 0-1km helicity, especially as the boundary layer remains mostly mixed and LCLs stay low deep into the night along and south of I-90. This could increase the tornadic risk towards late evening and early overnight. Convection will drift southeast and should exit by 3am. SATURDAY: High pressure sinks into the region early Saturday, likely allowing stratus to develop and patchy fog through mid-morning. Convective chances may begin to redevelop by mid-late afternoon Saturday, with MLCAPE plots suggesting the greatest potential along and south of the Missouri River and Highway 20 areas. Increasing mid-lvl flow and approaching vorticity could spell some increased severe weather risks from late afternoon through mid-evening. SUNDAY: Mid-lvl heights increase early Sunday, which should keep convection in the West River areas through most of Sunday. Further east, high pressure will keep conditions cooler. Nocturnal convection risks increase late Sunday night into Monday as the LLJ increases and a mid-lvl shortwave moves through the Plains. A low (marginal) risk of severe storms will be possible. MONDAY-FRIDAY: The pattern through most of next week remains highly unsettled with a building, but flat mid-lvl ridge moving over the Central CONUS. This typical mid-Summer MCS pattern should bring both warmer temperatures but also surging surface dew points. Multiple days of severe weather risks may be upon us next weeks, mostly focused late in the evening and through the overnight hours. Regarding dew points, it's most likely the case that NBM dew points are too low given vegetation growth, recent rainfall, and moisture convergence. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 542 PM CDT Fri Jul 18 2025 No significant changes from the previous TAFs. A mix of VFR and MVFR ceilings remain in place this afternoon. Isolated to scattered showers continue across the area late this afternoon. Beginning to see convection fire near and north of US Hwy 14 (with the strongest cell at the time of this discussion near KATY). Expect convection to continue to develop this evening and move southeast, with additional development near I-90 later tonight. Confidence in timing/spread of convection remains low as CAMs continue to handle current development poorly. Storms could be strong to severe with all modes possible. Otherwise, guidance continues to show stratus and/or fog developing after storms roll through tonight, leading to MVFR to IFR or lower conditions. Improvement is expected through the late morning and early afternoon hours. Isolated to scattered showers and storms may develop once again tomorrow afternoon, with the greatest chances south of I-90 and toward US Hwy 20. Will omit from KSUX for now given low chances and low confidence. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Dux AVIATION...SG
Hazardous weather outlook, Jul 18, 4:10 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 410 PM CDT Fri Jul 18 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-192115- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 410 PM CDT Fri Jul 18 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Strong to severe storms return to the area this evening and tonight. Storms look to develop along and north of US Highway 14 and push southeastward during this period of time. Additional storms are expected to develop near I-90 late this evening. Large hail up to 2 inches in diameter, damaging winds to 70 mph, a brief tornado, and locally heavy rainfall are all possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional chances for showers and storms are possible over the weekend with the highest chances (30-40%) coming Saturday night and again Sunday night. No break in shower and storm chances through the entirety of next week. Details remain uncertain so continue to check the latest forecast for the most up to date information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:05 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 25 min |
| Jul 18, 9:27 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray | 48 min |
| Jul 18, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lyon, Murray | 62 min |
| Jul 18, 10:39 PM CDT | Tornado Warning | FSD | Cottonwood | 36 min |
| Jul 18, 11:11 PM CDT | Tornado Warning | FSD | Cottonwood | 49 min |
| Jul 18, 11:51 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 24 min |
| Jul 19, 1:56 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 49 min |
Nearby
Flash Flood Warnings in Minnesota, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.